### AGENDA Tribal Court State Court Forum (TCSCF) Meeting Friday, October 8, 2021 12:00 PM to 2:00 PM Zoom Meeting

The purpose of the Tribal Court State Court Forum is to enhance tribal court and state court relationships, provide an opportunity to address issues arising from the courts' concurrent jurisdictions, collaborate on development and delivery of judicial education and training, recommend revisions to Minnesota's procedural rules of court, and work on issues that cross jurisdictional boundaries.

# Link to TCSCF website

Tribal Court Co-Chairs: Hon. Chris Anderson and Hon. Vanya Hogen State Court Co-Chairs: Hon. Denise Reilly and Hon. Sally Tarnowski

12:00 pm	Welcome, Blessing, and Introductions
(20 minutes)	Tribal Court Forum Members who are in attendance
	State Court Forum Members who are in attendance
	Special Guests
12:20 pm	Agenda and Meeting Summary
(5 minutes)	Overview of agenda
	<ul> <li>Identification of any additional agenda items</li> </ul>
	<ul> <li>Review and approve July 16, 2021, Meeting Summary</li> </ul>
	POF
	Meeting Summary - TCSCF 7-16-21.pdf
40.05	
12:25 pm	Upcoming Event Regarding Blood Memory Documentary
(10 minutes)	Hon. Stephen Smith, Ramsey County District Court
	<b>Presentation:</b> The 2 <sup>nd</sup> Judicial District Equal Justice Committee, in conjunction with Twin Cities Public Television, the Ain Dah Yung Center, and First Nations Repatriation Institute, is hosting a panel discussion of the documentary <i>Blood Memory</i> on November 3rd from 6:00 p.m. to 7:30 p.m. It's free, but you do have to <u>register</u> .
12:35 pm	Update from CJI ICWA Subcommittee
(5 minutes)	Hon. Anne McKeig, Minnesota Supreme Court
	Presentation: Update from CJI ICWA Subcommittee.
12:40 pm	Continued Conversation Regarding the Native American Children's Safety Act
(20 minutes)	<ul> <li>Hon. BJ Jones, Leech Lake Tribal Court of Appeals, Mille Lacs Band of Ojibwe Tribal Court, Chief Judge of Prairie Island Indian Community Tribal Court, and White Earth Nation Tribal Court</li> </ul>
	Hon. Stephen Smith, Ramsey County District Court
	Catherine ("Katie") Ryan, Background Studies Legal Manager, Legal Counsel's Office,
	Minnesota Department of Human Services Office of Inspector General
	<ul> <li>Joshua Quigley, Background Studies Human Services Manager, Minnesota</li> </ul>
	Department of Human Services Office of Inspector General

	<b>Panel Discussion:</b> An update on the conversations and efforts that have occurred following July's panel discussion on the <u>Native American Children's Safety Act</u> .
	Data Request for Maltreatment Deteri
1:00 pm	** 5-minute break **
1:05 pm	Rethinking our System: Building a New Way Together• Dr. Amelia Franck Meyer, LISW, Chief Executive Officer, Alia
(40 minutes)	Presentation: Overview of what Alia is doing around child welfare reform.
	Building a New Way Together_Cour
(5 minutes)	<b>Discussion:</b> Q&A and discussion about what TCSCF members and interested parties can do to further improve the child welfare system.
1:50 pm (10 minutes)	<ul> <li>Updates &amp; Future Plans</li> <li>Updates</li> <li>Future meeting format - Resumption to in-person meetings? Should there continue to be a remote option?</li> <li>Identification of future topics</li> </ul>
	<b>Discussion:</b> What topics should we include on our next agenda?
	Future Topics Suggested To-Date:
	Training proposals for judge conferences.
	• Criminal jurisdiction - intersection between law enforcement and tribal sovereignty – recent MN legislation, U.S. Supreme Court's decision in U.S. vs. Cooley and other developments that may be producing better outcomes for MN tribes and their members (recent MSBA Appellate Practice Section CLE on the topic).
	Check-in regarding TCSCF strategic priorities.
	Other?
2:00 pm	Closing Remarks & Adjourn

## Trainings, Conferences, Other Outreach

- National Indian Child Welfare Association (NICWA) events:
  - <u>Enhancing Basic Skills:</u> October 5-6, 2021 (online event)
  - Positive Indian Parenting: November 1-4, 2021 (online events)
- Blood Memory Film Screening and Discussion:

The 2<sup>nd</sup> Judicial District Equal Justice Committee, in conjunction with Twin Cities Public Television, the Ain Dah Yung Center, and First Nations Repatriation

Institute, is hosting a panel discussion of the documentary *Blood Memory* on **November 3, 2021, from 6:00 p.m. to 7:30 p.m.** The documentary features the experience of Sandy White Hawk, a Sicangu Lakota, who was removed from her family and placed with white missionaries more than 400 miles from her reservation when she was 18 months old.

The film will be available online from **October 29th through November 3rd**. The panel will include Ms. White Hawk, William Thorne, former Utah Court of Appeals judge, state district court judge, and tribal court judge, and Dr. Priscilla Day, Professor of Social Work at the University of Minnesota-Duluth. Please join for an engaging and instructive experience. It's free, but you do have to <u>register</u>.

#### 2021 CJI ICWA Courts Summit: Friday, November 19, 2021, from 8:30 a.m. to 4:00 p.m. (hybrid event: in-person at <u>Sheraton Bloomington Hotel</u> and via Zoom)

The Summit is an annual gathering of each of Minnesota's seven multidisciplinary ICWA Court Teams, as well as state and national ICWA experts. It is designed to enhance understanding and achieve full implementation of the ICWA (Indian Child Welfare Act) and MIFPA (Minnesota Indian Family Preservation Act) in each of the seven ICWA Court jurisdictions and in juvenile courts across the state. The goal is to improve court and stakeholder practices to achieve better outcomes for American Indian children and families.

This is an invitation-only event. Please contact <u>Judy Nord</u> if you have questions regarding the Summit agenda or purpose.

- <u>CJI CWA Trainings</u> (temporarily postponed due to COVID-19):
  - Minneapolis (date TBD)
  - St. Paul (date TBD)
  - Duluth (date TBD)
  - Bemidji (date TBD)

To request virtual, targeted CJI ICWA training in your area while in-person trainings are temporarily postponed due to COVID-19, please <u>contact the CJI</u>.

#### **Future Meeting Dates**

- o December 2, 2021 State Court Host: Annual Conference of Judges Breakfast Meeting
- o 2022 Meeting Schedule TBD